Ohio, 2014Hail and Damaging Winds in Ohio, April 29, 2014
April 29, 2014 · NWS CLE · 13 events in 8 counties and zones
A nearly vertically stacked surface and upper level low were located near Chicago with a minimal amount of instability located across Ohio during the afternoon hours. Showers and thunderstorms developed as a shortwave moved northeast around the eastern edge of the upper level low.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $94,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly vertically stacked surface and upper level low were located near Chicago with a minimal amount of instability located across Ohio during the afternoon hours. Showers and thunderstorms developed as a shortwave moved northeast around the eastern edge of the upper level low.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 29, 6:30 PM EST, 1 hour earlier.
Area forecast discussion, Apr 29, 6:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
730 PM EDT TUE APR 29 2014
.SYNOPSIS...
LOW PRESSURE OVER IOWA WILL MOVE SLOWLY ACROSS THE GREAT LAKES
THROUGH LATE WEEK. THE ASSOCIATED COLD FRONT WILL PUSH TO WESTERN
OHIO BY WEDNESDAY MORNING...THEN CROSS THE REMAINDER OF THE
FORECAST AREA BY WEDNESDAY NIGHT. A TROUGH ALOFT WILL LINGER OVER
THE GREAT LAKES INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATED TO SLOW THE TIMING OF THE SHOWERS AND THUNDERSTORMS OVER
THE EASTERN HALF OF THE FORECAST AREA. OTHERWISE JUST WAITING FOR
THE SHOWERS AND THUNDERSTORMS TO MOVE IN. THE WINDS ARE STILL
GUSTY ALONG THE ERIE PA LAKESHORE BUT WILL BE DECREASING BY DARK.
PREVIOUS DISCUSSION...
LET THE WIND ADVISORIES/WARNINGS EXPIRE ACROSS EXTREME NE OH/NW
PA. THE STRONGEST WINDS HAVE MOVED EAST ALTHOUGH IT WILL REMAIN
WINDY THIS EVENING.
A SLOT OF CONVECTION DEVELOPED ON THE CLOUD STREETS OVER NORTH
CENTRAL OHIO/LAKE ERIE THAT OCCURRED WITH THE HIGHER BOUNDARY LAYER
MOISTURE COMBINED WITH SOME CAPE UNDER THE JET ALOFT. DRYING AND
SUBSIDENCE ARE PUSHING NORTH. DEWPOINTS HAVE BEEN DROPPING AHEAD
OF THE NEXT SHORT WAVE WHICH HAS A MORE SYNOPTIC LOOK TO IT. SMALL
HAIL HAS BEEN REPORTED WITH A FEW OF THE CELLS. THIS COULD
CONTINUE TO BE THE CASE FOR A WHILE BUT EXPECT THESE
SHOWERS/STORMS TO DIMINISH LATE THIS AFTERNOON.
THE SHORT WAVE COMING UP THE EAST SIDE OF THE UPPER LOW IS STRONG
AND WILL SPAWN NEW SHOWER ACTIVITY WHICH WILL PROPAGATE
NORTHEASTWARD TONIGHT AND FILL IN ACROSS THE FORECAST AREA. IT WILL
CONTINUE TO COOL ALOFT AND WITH THE RELATIVELY WARM BOUNDARY LAYER
THE LAPSE RATES WILL STEEPEN. WILL KEEP THUNDERSTORMS IN THE
FORECAST BUT THERE WOULD SEEM A MINIMAL RISK FOR ORGANIZED SEVERE
STORMS AND WILL NOT HAVE IT SPECIFICALLY MENTIONED IN THE ZONE
FORECAST. WILL KEEP A MENTION IN THE HAZARDOUS WEATHER OUTLOOK
SINCE WE ARE STILL IN THE "SLGT RISK" FROM SPC.
LOWS IN THE 50S...A FEW DEGREES ABOVE GUIDANCE ESPECIALLY
WHERE IT HAS WARMED UP THIS AFTERNOON.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
MUCH THE SAME ISSUES ON WEDNESDAY. COOLING ALOFT WITH THE JET OVER
HEAD. THE ACTUAL COLD FRONT WILL LIKELY HAVE MADE IT TO WESTERN
OHIO BY MORNING THEN IT WILL TAKE ANOTHER SURGE TO GET IT EASTWARD
DURING THE DAY WEDNESDAY. THE BEST CHANCE FOR MORE SHOWERS AND
THUNDERSTORMS WOULD SEEM TO BE EAST OF I-71. THERE COULD VERY WELL
BE REDEVELOPMENT OF SHOWERS AND STORMS AHEAD OF THE COLD FRONT AND
WILL CONTINUE TO MENTION THUNDERSTORMS. HIGHS IN THE 60S TO NEAR 70.
COOLER THURSDAY BEHIND THE FRONT. NOT SURE IF IT WILL BE CLOUDY OR
MORE OF A BROKEN CLOUD DECK. WILL HAVE TO KEEP A CHANCE OF SHOWERS
IN THE FORECAST UNDER THE TROUGH ALOFT. HIGHS IN THE 50S. MUCH THE
SAME ON FRIDAY.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
CYCLONIC FLOW AT THE SFC AND ALOFT LOOKS TO PREVAIL SAT NIGHT INTO
SUN SO EXPECT REINFORCING COLD FRONTS/TROUGHS TO BE DROPPING ACROSS
THE AREA. EXPECT TO SEE SCT SHRA HANG AROUND THRU SUN THEN SHIFT TO
THE SNOWBELT SUN NIGHT AS HIGH PRESSURE SHOULD FINALLY BUILD SE INTO
THE AREA. TEMPS WILL BE COOL BUT NOT COLD ENOUGH FOR SNOW.
THE MODELS SHOW THE RIDGE SHIFTING NE OF THE AREA BY TUE BUT
OVERRUNNING IS ALREADY SETTING UP ALOFT WITH INCREASING MOISTURE MON
INTO MON NIGHT. FOR NOW WILL KEEP MON GENERALLY DRY THEN BRING
CHANCE FOR SHRA BACK MON NIGHT THRU TUE AS THE MOISTURE CONTINUES TO
INCREASE OVER THE AREA AS A WARM FRONT LIFTS INTO THE AREA TO ACT AS
A LOWER LEVEL FOCUS. TEMPS MON WILL REMAIN BELOW NORMAL AND PROBABLY
ALSO ON TUE.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
WARM FRONT NOW BISECTING THE AREA. IT WILL GRADUALLY MOVE
EAST...AS IT DOES WINDS WILL DIMINISH AND SHIFT TO THE SOUTH. AS
FAR AS CONVECTION AS LATE IN THE EVENING EXPECT AREA OF SHRA/TSRA
NW OH WILL GRADUALLY INCREASE IN COVERAGE AND MOVE EAST OVERNIGHT
A UPPER LEVEL SHORT WAVE MOVES ACROSS THE AREA. DOUBTS AS TO HOW
FAR EAST TSRA WILL MOVE. FOR NOW JUST MENTIONED TSRA IN TOL/FDY
TAFS.
.OUTLOOK...WIDESPREAD NON-VFR BEHIND THE COLD FRONT WEDNESDAY NIGHT
THROUGH FRIDAY.
&&
.MARINE...
WINDS WILL CONTINUE TO GRADUALLY DIMINISH THIS EVENING. WINDS NOW
APPEAR TO BE DROPPING INTO THE SCA CATEGORY SO WILL ADJUST HEADLINES
FOR JUST A SCA FOR THE EAST PART OF THE NEARSHORE AND REMOVE ALL THE
GALES. SCA CONDITIONS COULD HANG ON AT THE NW PA SHORE THRU WED
MORNING SO WILL RUN THE SCA UNTIL 10 AM.
A COLD FRONT WILL CROSS THE LAKE WED NIGHT AND TURN THE FLOW TO SW
WHICH WILL HANG AROUND THRU FRI THEN THE FLOW SHOULD BECOME MORE
WEST ON THE WEEKEND. WINDS SPEEDS SHOULD STAY 20 KNOTS OR LESS.
GIVEN THE MARGINAL SITUATION...THE QUESTION WILL BE WHETHER ANY 4
FOOT OR MORE WAVES CAN SPREAD DOWN INTO THE NEARSHORE WATERS THU
THRU SUN.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT WEDNESDAY FOR LEZ148-149.
&&
SYNOPSIS...KOSARIK
NEAR TERM...KIELTYKA/KOSARIK
SHORT TERM...KOSARIK
LONG TERM...ADAMS
AVIATION...DJB
MARINE...ADAMS
Hazardous weather outlook, Apr 29, 2:18 PM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
318 PM EDT TUE APR 29 2014
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-301930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
318 PM EDT TUE APR 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK FOR THUNDERSTORMS TONIGHT WITH DAMAGING
WINDS AND LARGE HAIL. ORGANIZED SEVERE WEATHER IS NOT LIKELY.
ANY HEAVY RAIN COULD CAUSE PONDING OF WATER IN LOW LYING AREAS AND
POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ANY HEAVY RAIN COULD CAUSE PONDING OF WATER IN LOW LYING AREAS AND
POOR DRAINAGE AREAS ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-301930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
318 PM EDT TUE APR 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 29, 1:35 PM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
235 PM EDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL 1 N MONROEVILLE 41.26N 82.70W
04/29/2014 E0.25 INCH HURON OH TRAINED SPOTTER
&&
THOMPSONLocal storm report, Apr 29, 6:18 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
718 PM EDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM NON-TSTM WND GST ERIE 42.13N 80.09W
04/29/2014 E58.00 MPH ERIE PA ASOS
&&
KIELTYKAThunderstorm Wind, Morrow
- When
- April 29, 7:30 PM EST to 7:40 PM EST
- Where
- Morrow County, 2.3 mi SE of Fulton to 0.52 mi W of Mt Gilead
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $18,000
- Reported by
- State Official
- Coordinates
- 40.446, -82.800
Numerous trees down across the southern half of the county, including Mt. Gilead.
Hail, Richland
- When
- April 29, 7:37 PM EST to 7:39 PM EST
- Where
- Richland County, 0.87 mi SW of Mansfield
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -82.530
A trained weather spotter reported penny size hail in Mansfield.
Thunderstorm Wind, Knox
- When
- April 29, 7:42 PM EST
- Where
- Knox County, Centerburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.300, -82.700
Fire department reported a tree and large limbs down.
Thunderstorm Wind, Morrow
- When
- April 29, 7:50 PM EST
- Where
- Morrow County, 3.44 mi ENE of Pulaskiville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 40.550, -82.660
Dispatch relayed that a roof was blown off a barn from thunderstorm winds.
Thunderstorm Wind, Crawford
- When
- April 29, 8:00 PM EST
- Where
- Crawford County, 1.57 mi W of North Robinson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.800, -82.880
A trained weather spotter reported an estimated wind gust to 60 mph. Quarter size hail was accompanied the storm.
Hail, Crawford
- When
- April 29, 8:00 PM EST
- Where
- Crawford County, 1.57 mi W of North Robinson
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.800, -82.880
A trained weather spotter observed quarter size hail. Estimated wind speeds to 60 mph accompanied the hail.
Thunderstorm Wind, Richland
- When
- April 29, 8:00 PM EST to 8:10 PM EST
- Where
- Richland County, 0.52 mi E of Bellville to 1.42 mi S of Mansfield
- Measured
- 53 kt (61 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 40.620, -82.510
A mobile home flipped in Bellville, injuring one person. Strong thunderstorm winds were observed at Mansfield Lahm Field with a wind gust to 53 knots. The strong thunderstorm winds brought down numerous trees between Bellville and Mansfield and a trailer collapsed in Mansfield near Mock Road while people were inside of it.
Hail, Richland
- When
- April 29, 8:00 PM EST to 8:10 PM EST
- Where
- Richland County, 0.56 mi N of Lexington to Lucas
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.678, -82.581
Trained weather spotters reported nickel size hail in a swath from Lexington to Lucas. Wind were also estimated at 50 mph.
Hail, Richland
- When
- April 29, 8:10 PM EST
- Where
- Richland County, 0.87 mi SW of Mansfield
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -82.530
A trained weather spotter reported quarter size hail and wind gusts to 50 mph.
Hail, Ashland
- When
- April 29, 8:22 PM EST
- Where
- Ashland County, 0.87 mi NW of Perrysville
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -82.310
A trained weather spotter reported quarter size hail and a funnel cloud.
Hail, Huron
- When
- April 29, 8:25 PM EST to 8:27 PM EST
- Where
- Huron County, 0.86 mi SW of East Townsend
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.240, -82.510
Amateur Radio operator reported three quarter inch size hail.
Hail, Erie
- When
- April 29, 8:48 PM EST
- Where
- Erie County, 0.31 mi ENE of Vermilion
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.422, -82.365
A trained weather spotter reported penny size hail.
Hail, Wayne
- When
- April 29, 8:50 PM EST
- Where
- Wayne County, 0.52 mi W of West Salem
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.970, -82.110
A trained weather spotter reported quarter size hail with wind speeds estimated between 50 and 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Florida, April 29 to 30, 20141 death · $168 million · 70 kt wind · 5 events
- Tornadoes and Flash Flooding in Florida, April 29 to 30, 2014$18 million · EF1 · 50 events
- Flood and Hail in Kentucky, April 29 to 30, 20141 death · $32,000 · 3 in hail · 5 events
- Tornadoes and Flash Flooding in North Carolina, April 29, 2014$430,000 · EF1 · 15 events
- Flash Flooding and Flood in Alabama, April 29 to 30, 2014$820,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Ohio, April 29, 2014$100,000 · 65 kt wind · 20 events
- Flash Flood and Flooding in Ohio, April 29 to 30, 2014$121,000 · 2.25 in hail · 14 events
- Dust Storm in Colorado, April 29, 2014$200,000 · 2 events
- High Wind in New York, April 29, 2014$100,000 · 51 kt wind · 4 events
- Damaging Winds and Lightning Strike in Georgia, April 29 to 30, 2014$67,000 · 70 kt wind · 5 events
- High Wind in Pennsylvania, April 29, 20141 injured · $50,000 · 50 kt wind · 2 events
- High Wind in Texas, April 29, 2014$20,000 · 52 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509872, 509866, 509876, 509873, 509880, 509881, 509884, 509885, 509888, 509889, 512148, 509864, 512124.